question-icon

What causes dizziness, disorientation and weakness in a renal failure patient?

default
Posted on Fri, 17 Jun 2016
Question: Almost a month ago, my wife spent ~10 days in hospital caused (we think) by serotonin syndrome. She had low BP (56/38), bladder sepsis, acute renal failure (creatinine has returned to normal again), but we were unable to connect with a rehab / pt resource. She has been sleeping a lot recently, BP now around 113/58 (+/-) tends to dizziness and some disorientation. We had an MRI done while waiting for rehab to start - she has several lower back issues and we were concerned about additional damage. Next family Dr visit this Weds, have two orders at rehab Hosp to evaluate dizziness and overall weakness. Is it reasonable to wait?
doctor
Answered by Dr. Ilir Sharka (5 hours later)
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

I would like to know if she continues taking Lithium Carbonate. In such case, Lithium plasma level should be monitored closely, because this drug can cause severe adverse effects in case of overdose, especially in patients with low renal function.

What are her actual blood fasting sugar and renal function tests?

Increased sleep and disorientation could be related to different causes:

1- Lithium intoxication (even if she takes the same dose, the changes in kidney and liver function can lead to raise in the plasma levels, even toxic levels).

2- Metabolic changes like kidney and liver altered function tests or uncontrolled diabetes. All these changes can lead to disorientation and sleepiness and then even metabolic coma.

3- Xanax is a benzodiazepine used to treat anxiety. It has a low sedative effect, but when other factors (like the above mentioned) are present, it can lead to increased dizziness, disorientation and sleepiness. I would recommend stop taking it.

4- Lack of activation. Sometimes in prolonged hospitalization or when the patient stays for a long period in bed, a change in sleep cycle occurs and he may be sleepy during the day and more alert during the evening. Even though, considering her other problems, this cause would be the last to consider.

Coming to this point, I would recommend going to the ER for a careful physical exam and some blood lab tests:

- complete blood count
- fasting glucose
- kidney and liver function tests
- blood electrolytes
- Lithium plasma levels (if she is taking it)

If all these tests are normal or acceptable, there is nothing to worry about.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (8 hours later)
We visit her Dr. (IM) about every 2 weeks. 10 days ago, all her blood tests were normal, although fasting sugar levels remain higher than I'd like at 160 -180. I'm told this is somewhat normal after what she's been through. A1c was 7.2 on 4/12. Before all this started (1/19) A1c was 6.1. CBC normal except RBC and Hemoglobin which were slightly low at 3.97 and 11.8 respectively.

In hospital, Lithium was lowered from 450 to 300 mg, and 4/1 blood level was 0.4 mmol/L. Psych stopped the Cymbalta on 4/15 after I discovered the major interaction (drugs.com) between them. At that point she had about half the symptoms of Serotonin syndrome. Psych is looking to get her off Li asap, hoping to replace with Lexa-Pro, which she's been on for about 10 days. I'm monitoring for side effects and keeping a log - so far that doesn't appear to be a problem.

I find your responses reassuring, and I'm content to hold on 'til we see her Dr on Weds. Your consult was well worth the cost.
XXXXXXX was diagnosed as bipolar in 1980 and put on Li, at times up to 900 mg/day.

doctor
Answered by Dr. Ilir Sharka (6 hours later)
Brief Answer:
This situation can wait until Weds.

Detailed Answer:
Hello again!

Thank you for the additional information!

The fact that her blood lab tests have resulted normal, is quite reassuring that nothing serious is related to her symptomatology.

So, I agree with you that you can wait until Wednesday to consult with her doctor.

Hope to have been helpful!

Best wishes,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8351 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dizziness, disorientation and weakness in a renal failure patient?

Brief Answer: I would explain as follows: Detailed Answer: Hello! Welcome and thank you for asking on HCM! I would like to know if she continues taking Lithium Carbonate. In such case, Lithium plasma level should be monitored closely, because this drug can cause severe adverse effects in case of overdose, especially in patients with low renal function. What are her actual blood fasting sugar and renal function tests? Increased sleep and disorientation could be related to different causes: 1- Lithium intoxication (even if she takes the same dose, the changes in kidney and liver function can lead to raise in the plasma levels, even toxic levels). 2- Metabolic changes like kidney and liver altered function tests or uncontrolled diabetes. All these changes can lead to disorientation and sleepiness and then even metabolic coma. 3- Xanax is a benzodiazepine used to treat anxiety. It has a low sedative effect, but when other factors (like the above mentioned) are present, it can lead to increased dizziness, disorientation and sleepiness. I would recommend stop taking it. 4- Lack of activation. Sometimes in prolonged hospitalization or when the patient stays for a long period in bed, a change in sleep cycle occurs and he may be sleepy during the day and more alert during the evening. Even though, considering her other problems, this cause would be the last to consider. Coming to this point, I would recommend going to the ER for a careful physical exam and some blood lab tests: - complete blood count - fasting glucose - kidney and liver function tests - blood electrolytes - Lithium plasma levels (if she is taking it) If all these tests are normal or acceptable, there is nothing to worry about. Hope you will find this answer helpful! Kind regards, Dr. Iliri